Alert archive / Missouri / Tornado Warnings in 1999

Tornado Warning 6, NWS Kansas City, MO

April 8, 1999Pettis County, Missouri

NWS Kansas City, MO issued this tornado warning at Apr 8, 1999, 4:57 PM CDT for Pettis County, Missouri. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 8, 1999, 4:57 PM CDT (21:57 UTC)
Expired
Apr 8, 1999, 5:30 PM CDT
In force
33 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 5:15 PM CDTThunderstorm Wind 61Sedalia, MOThunderstorm winds knocked down a pole barn and several large signs; 7 vehicles were damaged

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 446 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1142 J/kg
Mixed-layer CIN
-382 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
446 m²/s²
0-3 km storm-relative helicity
629 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KMCI 082159 RRA
TORMCI
MOC159-082230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
457 PM CDT THU APR 8 1999

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* TORNADO WARNING FOR...
  PETTIS COUNTY IN MISSOURI

* UNTIL 530 PM CDT

* AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...
  A THUNDERSTORM WITH A POSSIBLE TORNADO 4 MILES SOUTHEAST OF LA
  MONTE...OR ABOUT 8 MILES WEST OF SEDALIA...MOVING EAST AT 50 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  6 MILES NORTH OF SMITHTON AT 510 PM CDT
  JUST NORTH OF SEDALIA AT 515 PM

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
NOT BE OCCURRING WHEN THE WARNING IS ISSUED...BUT ONE IS EXPECTED TO
DEVELOP. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE
INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT DRIVE INTO THIS STORM

LAT...LON 3874 9352 3862 9336 3858 9310 3892 9307
          3893 9334

HUDSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Apr 8, 3:15 AM CDT, 13 hours 42 minutes earlier.

Area forecast discussion, Apr 8, 3:15 AM CDT, 13 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 AM CDT THU APR 8 1999

RATHER POTENT SITUATION SETTING UP FOR CWA THIS AFTERNOON.  FORECAST
CHALLENGES ALMOST EXCLUSIVELY IN THE 1ST PERIOD AND HAVE FOCUSED
MOSTLY ON SVR WX POTL AND THEN GRADIENT WINDS THIS AFTERNOON.

MODELS SLOWLY COMING TOGETHER ON SOLUTION OF BRINGING POWERFUL UPPER
LOW OUT NEGATIVELY TILTED INTO CENTRAL PLAINS THIS AFTERNOON.  RAPID
DEEPENING OF SFC LOW TAKING PLACE NOW OVER HIGH PLAINS.  WARM FRONT
SETTING UP NICELY BASICALLY BISECTING KS E-W ATTM.  WARM FRONT JUST
RECENTLY PASSED THRU CNU.  LLJ ALREADY CRANKING ACROSS WRN KS AND
SHOULD QUICKLY TRANSLATE EWD THIS MORNING.

BASICALLY EXPECTING TWO AREAS OF TSRA IN FIRST PERIOD.  FIRST MAY
ALREADY BE SHOWING SIGNS OF DEVELOPING AS STRONG THETA-E ADVECTION
SHOULD HELP KICK OFF ELEVATED ACTIVITY ACROSS SERN NEB, SWRN IA AND
NWRN MO.  SEEING SOME AC DVLP S OF GRI AND WOULDNT BE SURPRISED TO
SEE THIS GO SOON.  LARGE HAIL/DMGG WINDS A THREAT WITH THIS ROUND.

SECOND ROUND IS ONE THAT REALLY GRABS ATTENTION.  SFC BASED ACTIVITY
SHOULD DEVELOP ALONG FRONT/DRYLINE BY MIDDAY NEARLY OVERHEAD.  ETA
SHOWING 2000 J/KG CAPE AND NEARLY ZERO CIN WITH SRH VALUES AOA 300.
NOT COMMON TO HAVE SUPERCELLULAR ACTIVITY DEVELOP
OVERHEAD...ESPECIALLY AROUND MIDDAY...BUT AM LOOKING FOR REASONS IT
WONT HAPPEN AT THIS POINT AND CANT FIND MANY.  SPC COVERS THE DETAILS
PRETTY WELL IN SWODY1...SO WONT REHASH THAT INFO HERE THOUGH I HAVE
TO MENTION HOW IMPRESSIVE MID LEVEL DRYING AND STRENGTH OF WIND
FIELDS ARE.  OBVIOUSLY WILL HIT THREAT PRETTY HARD IN AM SPS.  GIVEN
SFC TRENDS AND LATEST RUC...WOULDNT BE SURPRISED IF HIGH RISK HAS
TO BE DRAGGED A BIT FURTHER WEST.

AS IF THAT WERENT ENOUGH...GRADIENT WINDS BEHIND FRONT/DRYLINE THIS
AFTERNOON SHOULD EASILY REACH ADVY CRITERIA.  50 KTS AT 850 AND
LITTLE TURNING IN WINDS SHOULD ALLOW GOOD DOWNWARD MOMENTUM
TRANSPORT THIS AFTERNOON...PARTICULARLY IF DRY PUNCH CAN CLEAR
THINGS OUT WHICH IT PROBABLY WILL.

NOT OFTEN WE ARE INCLUDED IN RISK OF SVR FOR DAY 1 AND 2 FOR
DIFFERENT SYSTEMS...BUT WE ARE TODAY.  NEXT SYSTEM LOOKS INTERSTING
TOO.

TEMPS TRICKY THROUGHOUT.  WILL BUMP TEMPS UP TODAY THINKING THAT WE
WILL WARM UP GOOD THIS AFTERNOON.  FWC MAY BE A LITTLE WARM
TONIGHT...OTHERWISE WILL FOLLOW.

.EAX...
MO...WIND ADVISORY THIS AFTERNOON ALL ZONES.
KS...WIND ADVISORY THIS AFTERNOON ALL ZONES.

JM

In the hours before

Local storm report, Apr 8, 3:30 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT THU APR 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    4 SSW FAIRFAX             MO     MPH TSTM GUST
04/08/99   ATCHISON                        WND DAMAGE ALONG I-29
                                           IN SRN PART OF COUNTY
Special weather statement, Apr 8, 3:57 PM CDT, 1 hour before
KSZ057-060-103>105-MOZ028-029-037-082130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
357 PM CDT THU APR 8 1999

...TORNADO WATCH NUMBER 134 HAS BEEN CANCELED...

TORNADO WATCH NUMBER 134 WHICH WAS IN EFFECT FOR THE KANSAS
CITY METRO AREA UNTIL 5 PM HAS BEEN CANCELED.

EVEN THOUGH THE THREAT OF THUNDERSTORMS HAS DIMINISHED...STRONG
WINDS WILL CONTINUE TO GUST TO BETWEEN 40 AND 45 MPH INTO THE EARLY
EVENING HOURS.

BODNER
Local storm report, Apr 8, 4:06 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
406 PM CDT THU APR 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    1 N RICHMOND              MO    65 MPH TSTM GUST
04/08/99   RAY                             BARN BLOWN DOWN
Local storm report, Apr 8, 4:28 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
428 PM CDT THU APR 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0227 PM    BOSWORTH                  MO    TORNADO
04/08/99   CARROLL                         TORNADO DESTROYED HOME
Local storm report, Apr 8, 4:31 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
431 PM CDT THU APR 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    7 N BRUNSWICK             MO    TORNADO
04/08/99   CHARITON                        TORNADO
Local storm report, Apr 8, 4:36 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
436 PM CDT THU APR 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    2 W MEADVILLE             MO    70 MPH TSTM GUST
04/08/99   LINN                            TREES DOWN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 12:37 PM CDTSevere Thunderstorm WarningEAXAdair38 min
Apr 8, 12:47 PM CDTSevere Thunderstorm WarningEAXSchuyler43 min
Apr 8, 1:52 PM CDTSevere Thunderstorm WarningEAXHolt53 min
Apr 8, 2:10 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway50 min
Apr 8, 2:31 PM CDTTornado WarningEAXNodaway29 min
Apr 8, 2:52 PM CDTSevere Thunderstorm WarningEAXJackson38 min
Apr 8, 3:37 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray38 min
Apr 8, 3:56 PM CDTSevere Thunderstorm WarningEAXCarroll34 min
Apr 8, 4:03 PM CDTTornado WarningEAXCarroll27 min
Apr 8, 4:15 PM CDTSevere Thunderstorm WarningEAXHenry45 min
Apr 8, 4:20 PM CDTTornado WarningEAXChariton40 min
Apr 8, 4:32 PM CDTSevere Thunderstorm WarningEAXLinn, Livingston43 min
Apr 8, 4:36 PM CDTSevere Thunderstorm WarningEAXJohnson39 min
Apr 8, 4:46 PM CDTSevere Thunderstorm WarningEAXPettis44 min
Apr 8, 4:54 PM CDTTornado WarningEAXLinn, Macon36 min
Apr 8, 5:10 PM CDTTornado WarningEAXCooper35 min
Apr 8, 5:28 PM CDTTornado WarningEAXMacon32 min
Apr 8, 5:47 PM CDTSevere Thunderstorm WarningEAXCooper, Howard43 min

Nearby

Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.